Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2002, 7:22 PM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 26, 2002, 8:20 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 7 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:40 PM CDT | Hail 0.75 | Andalusia, IL | |
| Jun 26, 7:42 PM CDT | Hail 1 | Buffalo, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2228 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 270022 SVRMLI IAC163-ILC161-270120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 721 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 820 PM CDT * AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF PLAINVIEW TO 10 MILES WEST OF ILLINOIS CITY... OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF DAVENPORT TO MUSCATINE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PLAINVIEW BY 725 PM CDT. MAYSVILLE BY 730 PM CDT. DONAHUE BY 735 PM CDT. SPRING LAKE BY 740 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:07 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 26, 2:07 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 207 PM CDT WED JUN 26 2002 SURFACE FRONT AT 18Z WAS FROM CENTRAL UPPER MI THROUGH FAR NE IA SOUTHWEST TO NEAR OMA. THIS IS MUCH SLOWER THAN YESTERDAYS MODELS HAD FORECAST AND THUS FORECAST CHALLENGE IS MAINLY SHORT TERM WITH SEVERE POTENTIAL AND POPS IN FIRST PERIOD. THEN FOCUS ON TEMPERATURES THROUGH WEEKEND. CONVECTIVE COMPLEX ASSOCIATED WITH A COUPLE OUTFLOWS FROM OVERNIGHT STORMS THAT COVERGED OVER EASTERN IA HAD EXITED TO SE EARLY THIS AFTERNOON. ASSOCIATED CI DEBRIS SHIELD HOLDING TEMPERATURES DOWN OVER MOST OF CWFA. THINNING CLOUDS TO WEST SHOULD ALLOW RAPID WARMING AND DESTABILIZATION IN IA ZONES THIS AFTERNOON. MESOSCALE BOUNDARY VISIBLE ON SATELLITE IMAGERY FROM CENTRAL TO NE IA WAS INTERSECTING WITH THE SYNOPTIC FRONT AND ASSISTING SEVERE CONVECTION ALREADY SEEN IN FAR NE AND SW IA. WITH FROPA DELAYED...SEVERE POTENTIAL LOOKS HIGHER THAN EARLIER EXPECTED. 18Z SURFACE PRESSURE FALLS CENTER EAST OF QUAD CITIES INDICATES FRONT AND CURRENT SEVERE STORMS IN NE IA SHOULD BUILD SE THIS AFTERNOON. ANTICIPATE HIGHEST SEVERE WIND AND HAIL RISK LATE THIS AFTERNOON OVER MAINLY IA ZONES NORTH OF I-80...WITH SOME CONTINUING INTO EVENING ALONG FRONT INTO NW IL AND FAR NE MO. PER SPC MCD... WATCH MAY BE ISSUED AND WILL WAIT UNTIL LAST MINUTE FOR SEVERE WORDING. MODELS IN SOMEWHAT AGREEMENT WITH FRONT LAYING OUT FROM ABOUT FREEPORT TO IOWA CITY BY 00Z. NGM HAD BEST QPF PLACEMENT FOR MORNING CONVECTION...THEN MODELS SHOW GREATER VARIABILITY BY 00Z AND 06Z. ETA HAD FARTHEST NORTH PLACEMENT OF SIGNIFICANT INTO NW IL THROUGH 12Z AND THIS LOOKS REASONABLE LOOKING AT UPPER QG FORCING AND DELAYED TIMING FROM PREVIOUS FORECASTS. WILL THUS GO WITH LIKELY POPS TONIGHT FOR ENTIRE AREA EXCEPT NW OF CID-DBQ LINE...WHERE POST FRONTAL SHOWERS SHOULD END BEFORE MIDNIGHT. NW FLOW ALOFT AND HIGH PRESSURE BUILDS AT SURFACE THURSDAY WITH DRIER AND MUCH COOLER AIRMASS. MIXING TO H85 WOULD PRODUCE LOWER 80S AND WILL GO CLOSE MOS GUIDANCE. UPPER LEVEL RIDGE BUILDS EASTWARD WITH HIGH CENTERED OVER CWFA BY EARLY SATURDAY. THIS SUPPORTS WARMING TREND AND CAPPED ENVIRONMENT THROUGH REST OF WEEK INTO WEEKEND AND WILL TREND TOWARD WARMER END OF GUIDANCE. FOR EXTENDED...MEDUIM RANGE MODELS NOT IN MUCH AGREEMENT WITH TIMING OF SHORTWAVES ALONG SOUTHERN EDGE OF WESTERLIES FROM SUNDAY INTO EARLY NEXT WEEK. MONDAY NOW LOOKS DRY AND WILL REMOVE TSRA CHANCES...BUT CONTINUE FOR TUESDAY INTO WEDNESDAY FOR PORTIONS OF CWFA. IA...NONE. IL...NONE. MO...NONE. DLS
In the hours before
Local storm report, Jun 26, 5:27 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM LADORA IA 60 MPH TSTM GUST
06/26/02 IOWA REPORTED BY STORM
SPOTTER.Local storm report, Jun 26, 5:53 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM VICTOR IA 65 MPH TSTM GUST
06/26/02 IOWA SIDING BLOWN OFF
HOMES. RELAYED BY
STORM SPOTTER.Local storm report, Jun 26, 6:15 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 3 NNW CORALVILLE IA 55-60 MPH TSTM GUST
06/26/02 JOHNSON REPORTED BY STORM
SPOTTER. BRANCHES DOWN.Local storm report, Jun 26, 6:46 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 3 W WEST BRANCH IA 70 MPH TSTM GUST
06/26/02 JOHNSON REPORTED BY STORM
SPOTTER.Local storm report, Jun 26, 7:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM WILTON IA 60+ MPH TSTM GUST
06/26/02 MUSCATINE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.